Chronic pain, generalized inflammation, inability to walk… Many patients, victims of powerful antibiotics, plan to file a complaint and ask for the opening of a criminal investigation in order to establish the responsibility of the health authorities. Three victims of fluoroquinolones tell their ordeal to BFMTV.com.
Aurélie P.’s life took an unexpected turn on June 17, 2010, just 20 minutes after swallowing her tablets of Tavanic, an antibiotic that her ENT specialist had just prescribed to her in the hope of treating her recurrent ear infections and sinusitis. That day, the ENT prescribed him “double the recommended dose, without special warning”, remembers this lawyer near Chartres (Eure-et-Loir).
“There was a before and an after, I had a second life after that date”, says this 42-year-old woman, who has since triggered “a battery of serious health problems, both neurologically and hematologically, which remain today still misunderstood by the best specialists of the APHP”.
This week, a series of complaints should be filed in Paris by a dozen patients for “unintentional injuries” allegedly caused by powerful antibiotics prescribed without authorization. Like Aurélie, these patients claim to suffer “sometimes serious and potentially irreversible adverse effects” from taking fluoroquinolone antibiotics. The forty-something now hopes to be able to file a complaint, initiated by Philippe Coville.
“Statistically impossible to have so much bad luck”
On June 17, 2020, Aurélie remembers that she was at her workplace when she had “pretty impressive nausea and dizziness”, to the point of having to go home. “Then it only got worse, the following night was terrible, with excruciating burns to all the tendons, on which we could have cooked an egg,” she says.
Week after week, things only go from bad to worse for Aurélie, who had never had any health problems before. Headaches, tendon burns, tinnitus, diplopia, confusion, weight loss… the beginning of a long ordeal for the young woman, who will not be able to set foot on the ground for almost two years.
Today, the 40-year-old hardly walks again. “The best I can do is take a leisurely one-hour walk,” testifies this woman, who had to stop working because of her state of health. To date, she oscillates between periods of stability and crises of unbearable pain.
After two meningitis in 2014 and 2016, he has since been diagnosed with monoclonal gammopathy. “It’s statistically impossible to have so much bad luck,” she comments, totally devastated by these years of suffering.
A single tablet of Tavanic, taken in April 2021 for suspectedepididymitis, was enough to make Amaury live through a real hell. “I quickly understood that there was a problem because the next day, I felt enormous abnormal pain in the tendons: shoulders, knees, elbows, wrists, Achilles tendons. I never had anything had comparable before”, explains the young man of 31 years, who describes “electric shocks at the slightest movement”.
A tarnished and heavy daily life
Two days later, Amaury was also unable to walk. “I spent three unbearable months, going from my bed to my desk. I was crabbing and no medical professional was able to tell what I had. They didn’t believe me, or they said it was in my head”, says this young entrepreneur, who lives in Paris.
For six months, Amaury manages to walk again, but never more than 5000 steps per day, under pain of unbearable pain. A difficult situation for this former athlete in good health, who used to do nearly 15 hours of tennis a week.
“This loss of autonomy was very hard, even at the level of my couple. For months, I could not do anything: neither go on the weekend with my girlfriend, nor go shopping, nor even walk the dog. . It was very heavy for my companion”.
But after long months of lethargy and despair, the young man is just beginning to resume a semblance of normal life, thanks to a new way of life he adopted on the advice of other victims of fluoroquinolones. If the pains are always present on a daily basis, “at the slightest unusual movement”, they are sometimes less intense and remain controllable. A year ago, Amaury stopped consuming tap water, he became a vegetarian, no longer eats gluten and takes a whole battery of food supplements.
“Is that the reason why it has improved? Perhaps, but I’m not sure. We navigate a little on sight, empirically,” says the 30-something Parisian, who assures that “you have to be psychologically strong so as not to have dark thoughts because you are like a prisoner of your own body”.
“It stole my life!”
The case of Cécile G. is perhaps one of the heaviest known in France. Following a dental operation, Cécile contracts a urinary tract infection for which her doctor prescribes fluoroquinolones: the beginning of “a descent into hell” for this 45-year-old woman.
After taking the twenty pills prescribed for her, she suffered from generalized inflammation with multiple damage to the tendons and edema of the lower limbs. At that time, she could no longer walk and spent most of her time bedridden or in a wheelchair for several months. Kidney, bone and muscle pain, partial loss of sight, neuropathy, shortness of breath… his quality of life is greatly diminished by an endless list of symptoms.
“I can no longer sleep because the pain is so excruciating, and I can no longer eat because eating or drinking becomes torture and revives the generalized inflammation. I lost ten pounds in a few days”, says the Vendée at BFMTV.com.
After several months of bed rest, as she slowly begins to regain her physical abilities, she relapses severely after the use of dental materials containing fluoride. Because fluoroquinolone is bound to the fluorine atom, many victims of fluoroquinolones relapse upon exposure to fluoride.
But “the most devastating consequence”, for Cécile, remains the development of a syndrome d’activation mastocytaire (SAMA). An immunological pathology which causes him exacerbated allergies to certain foods, to certain drugs but especially to dental care. Since then, she must be accompanied at all times by an electric acupuncture pen (Acupen) in the event of anaphylactic shock.
“Before this intake of fluoroquinolones, I never presented allergic reactions and did not even know that such an extreme level could exist. I often believed to live my last hours. My reactions are brutal, violent, and are potentially deadly”.
“This antibiotic should never have been prescribed to me”
At 45, this woman has now lost a dozen teeth and a large part of her jaw (see photo). And for good reason, she is now unable to perform the dental reconstruction she would need, given the major allergic terrain she presents. A situation that generates many complications (subsidence, dislocations, bone melting of his jaws, chewing problems and occlusions) that may force him to resort to other dental extractions.
Her body no longer supporting most dental materials, she now has no choice but to travel 1000 km to seek treatment at the other end of France. A heavy constraint technically, but also financially.
“How can a widely prescribed antibiotic do so much damage?” she wonders again. “This antibiotic should never have been prescribed to me given my medical history”, specifies this Vendée. Today in a situation of therapeutic impasse, she intends to file a complaint.
“This intake of fluoroquinolones stole my life! Despite all these hardships, being rather optimistic by nature, I often forced myself to move forward and fight, but today in a heavy depression because I see no way out, I I am losing hope and I fear for my life”. Today I do not call it a life, I survive and I try to get out of it as I can”, affirms Cécile, who says to herself at the same time “exhausted, disappointed and terrified”.
Too many prescriptions “by force of habit”
Fluoroquinolones “are a class of antibiotics which can be used during serious bacterial infections”, indicates on its website the National Medicines Safety Agency (ANSM), which recalls that “like any medicine, fluoroquinolones can be cause of adverse effects”.
“Any taking medication involves risks, it’s true”, reminds BFMTV.com Professor Mathieu Molimard. However, “a doctor must constantly juggle between the benefits and the risks for a given patient”. However, in the case of fluoroquinolones, “they are still too widely prescribed in 1st intention in France”, while the European Medicines Agency reassessed their benefit/risk ratio in 2018 and restricted their therapeutic indications.
Thus for Professor Mathieu Molimard, “it is not a question of banning fluoroquinolones but rather of adding additional constraints to doctors so that they stop prescribing them too easily in the first intention, simply by force of habit”.
“These are drugs that penetrate the tissues very well, and which are therefore very effective. But they are not without risk, far from it. This is why they should only be used when you have no other choice”, explains this professor at the Bordeaux University Hospital, also responsible for the communication of the French Society of Pharmacology and Therapeutics (SFPT).
The Ministry of Health, for its part, indicates that it has requested that a prevention message appear in the prescription assistance software, and has published a thematic file on the subject on the website of the National Medicines Safety Agency (ANSM).